School of Medicine and Health Sciences Poster Presentations

Title

Coagulopathy with Chimerism; the Risks of Rituximab

Document Type

Poster

Keywords

Rituximab; Precursor B cell Acute Lymphoblastic Leukemia; Disseminated Intravascular Coagulation

Publication Date

Spring 2017

Abstract

Coagulopathy with Chimerism; the Risks of Rituximab

Hind Rafei MD, Department of Medicine, George Washington University Hospital, Washington DC

Samah Nassereddine, Department of Medicine, George Washington University Hospital, Washington DC

Ivan Garcia MD FASAM MBA, Department of Medicine, Inova Fairfax Hospital, Falls Church VA

Rituximab is a chimeric monoclonal antibody directed against CD20 antigen primarily found on the surface of B cells. It is generally a well-tolerated medication used in a variety of hematologic and autoimmune conditions. The most common side effects are infusion reactions due to cytokine release (“cytokine release syndrome”) and cytopenias, including thrombocytopenia. Coagulation abnormalities and fibrinolysis are quite rare and are reported only twice in the literature.

A 39 year old man without significant medical history presented to the emergency room with severe, diffuse body pain. Presenting vital signs were significant for tachycardia, and physical exam was remarkable only for generalized rib tenderness and the absence of palpable splenomegaly. Admission laboratory results included white cell count 99,950/mm3 (segmented neutrophils 17%, blasts 55%), hemoglobin 14.7 g/dl and platelet count 58,000/mm3. Flow cytometry and bone marrow biopsy were consistent with the diagnosis of Precursor B cell Acute Lymphoblastic Leukemia. The patient was induced on hyper-CVAD, with Rituximab prescribed on days 1 and 11 of chemotherapy. He was initiated on fluids and routine tumor lysis prophylaxis.

On day 1 of chemotherapy, approximately one hundred fifty minutes after Rituximab infusion, the patient evolved fever of 102.4 F with rigors, nausea, vomiting, pronounced sinus tachycardia (approximate rate of 150), tachypnea and profound hypotension to 82/51, consistent with a severe cytokine release syndrome. He was hemodynamically stabilized, and Rituximab infusion was held. Five hours later, significant coagulation abnormalities and relative cytopenias evolved in the setting of clinically significant mucocutaneous bleeding, and in the absence of schistocytes on peripheral blood smear. INR rose to 1.9 from 1.1, D-dimer rose to >20,000 from 4,770, and fibrinogen dropped to 422 mg/dl from 612 mg/dl, with further drop to 71mg/dl after 96 hours. Platelet and white blood cell counts dropped dramatically (14,000 to 2,000, and 63,910/mm3 to 10,420/mm3 (blasts 60%), respectively), while hemoglobin dropped to 13 g/dl from 11.8 g/dl. LDH level rose prominently. Uric acid level remained relatively unchanged, and liver tests rose marginally. In this setting, the patient was transfused with 1 pool of cryoprecipitate and with platelets. Fibrinogen levels increased to 138 mg/dl, with subsequent stability. The patient recovered without further hemodynamic instability or clinically significant bleeding.

This case illustrates the potential for clinically significant disseminated intravascular coagulation in the setting of severe cytokine release with Rituximab. This condition is critical to recognize quickly to ensure supportive transfusion and hemodynamic stability.

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.

Open Access

1

Comments

Poster to be presented at GW Annual Research Days 2017.

This document is currently not available here.

Share

COinS
 

Coagulopathy with Chimerism; the Risks of Rituximab

Coagulopathy with Chimerism; the Risks of Rituximab

Hind Rafei MD, Department of Medicine, George Washington University Hospital, Washington DC

Samah Nassereddine, Department of Medicine, George Washington University Hospital, Washington DC

Ivan Garcia MD FASAM MBA, Department of Medicine, Inova Fairfax Hospital, Falls Church VA

Rituximab is a chimeric monoclonal antibody directed against CD20 antigen primarily found on the surface of B cells. It is generally a well-tolerated medication used in a variety of hematologic and autoimmune conditions. The most common side effects are infusion reactions due to cytokine release (“cytokine release syndrome”) and cytopenias, including thrombocytopenia. Coagulation abnormalities and fibrinolysis are quite rare and are reported only twice in the literature.

A 39 year old man without significant medical history presented to the emergency room with severe, diffuse body pain. Presenting vital signs were significant for tachycardia, and physical exam was remarkable only for generalized rib tenderness and the absence of palpable splenomegaly. Admission laboratory results included white cell count 99,950/mm3 (segmented neutrophils 17%, blasts 55%), hemoglobin 14.7 g/dl and platelet count 58,000/mm3. Flow cytometry and bone marrow biopsy were consistent with the diagnosis of Precursor B cell Acute Lymphoblastic Leukemia. The patient was induced on hyper-CVAD, with Rituximab prescribed on days 1 and 11 of chemotherapy. He was initiated on fluids and routine tumor lysis prophylaxis.

On day 1 of chemotherapy, approximately one hundred fifty minutes after Rituximab infusion, the patient evolved fever of 102.4 F with rigors, nausea, vomiting, pronounced sinus tachycardia (approximate rate of 150), tachypnea and profound hypotension to 82/51, consistent with a severe cytokine release syndrome. He was hemodynamically stabilized, and Rituximab infusion was held. Five hours later, significant coagulation abnormalities and relative cytopenias evolved in the setting of clinically significant mucocutaneous bleeding, and in the absence of schistocytes on peripheral blood smear. INR rose to 1.9 from 1.1, D-dimer rose to >20,000 from 4,770, and fibrinogen dropped to 422 mg/dl from 612 mg/dl, with further drop to 71mg/dl after 96 hours. Platelet and white blood cell counts dropped dramatically (14,000 to 2,000, and 63,910/mm3 to 10,420/mm3 (blasts 60%), respectively), while hemoglobin dropped to 13 g/dl from 11.8 g/dl. LDH level rose prominently. Uric acid level remained relatively unchanged, and liver tests rose marginally. In this setting, the patient was transfused with 1 pool of cryoprecipitate and with platelets. Fibrinogen levels increased to 138 mg/dl, with subsequent stability. The patient recovered without further hemodynamic instability or clinically significant bleeding.

This case illustrates the potential for clinically significant disseminated intravascular coagulation in the setting of severe cytokine release with Rituximab. This condition is critical to recognize quickly to ensure supportive transfusion and hemodynamic stability.